Ask a doctor

Will Wrinkles from Retin-A Improve over Time?

I've been using Retin-A 0.1% under the eyes & right up to the eyelashes (my dermatologist didn't advise otherwise) every 4th night for 3 months. The wrinkles I had look MUCH more severe now; I'm deeply depressed about the result. I've stopped treatment. It's 5 weeks since my skin worsened (over night) and it seems permanent. I do however see a tiny bit of scaliness of the skin. Could my skin still peel and relieve the dry, delicate and thin look my eyes now have? Or am I permanently damaged?

Doctor Answers (4)

Retin A changes in the skin are not permanent

+2

The scaliness and wrinkles you see under your eyes are probably irritation from the Retin A.  Eyelid skin is very delicate and gets irritated easily.  Once irritated it looks puffier, more wrinkly and scaly.

Since you've already stopped Retin A, I recommend using a thin coat of petroleum jelly on the lower eyelids two times a day, and cleansing with a very mild nonsoap cleanser.

There are weaker strengths of tretinoin, like 0.025% cream.  It also comes in a moisturizing version, called Renova.  In addition, using a moisturizer made for sensitive skin under the Retin A will help with irritation.

If you do restart it, first use it a little further away from the eyelash line, use a moisturizer under it, start with once a week, and use a lower strength product.


Short Hills Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

Retin-A on the eyelids

+1

The appearance of the skin of the lower eyelids does improve over time with the use of Retin-A but because this skin is so sensitive, it is best not to start with an overly potent strength.  Talk to your dermatologist about a milder form.  The good news is that Retin-A will not cause any permanent changes, so any changes you see will disappear if you discontinue the product.

Joseph Campanelli, MD
Minneapolis Facial Plastic Surgeon
4.5 out of 5 stars 8 reviews

Retin A and skin irritation

+1

IT is well accepted that Retin-A can make skin dry and irritated.  The results are temporary.  If anything, Retin A will improve very fine wrinkles.  If you are unhappy with the redness or dryness, cease its use.  If your skin is dry or scaly, I would suggest Cetaphil cream.  It is a mild moisturizer.  The irritation and dryness that you see may give the illusion of worsening wrinkles, but these effects are not permanent. 

Jason R. Hess, MD
San Diego Plastic Surgeon
5.0 out of 5 stars 8 reviews

You might also like...

Retin A

+1

The initial use of Retin A will cause swelling and fine skin peeling, and skin dryness all this will cause increase show of wrinkles. IF YOU ARE DEPRESSED ,  then there has been no good explanation as to what to expect. The swelling and flaking will go away with stopping the Retin A. and the wrinkles will go back to where you were before the use of Retin A

Samir Shureih, MD
Baltimore Plastic Surgeon

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.